FDA warns of retinal abnormalities with Potiga use

April 29, 2013

Discoloration of skin and retina color have been reported

 

FDA issued a warning April 26 that the anti-seizure drug ezogabine (Potiga, Valeant/GlaxoSmithKline) may cause pigment changes in the retina as well as blue skin discoloration. It is not known whether the changes are permanent, according to an FDA drug safety communication.

Ezogabine was approved about 2 years ago as an adjunctive treatment of partial-onset seizures in adults 18 years of age and older. In the reported cases, skin discoloration has occurred as blue pigmentation on and around lips and in nail beds of fingers and toes. It has also been reported to involve the face and legs. In addition to the pigmentary changes in the retina, some cases of scleral and conjunctival abnormalities have occurred.

Because some cases have involved retinal abnormalities in the absence of skin discoloration, FDA recommends that all patients who are taking ezogabine have both a baseline eye exam and periodic eye exams, including a visual acuity test and dilated fundus photography, and in some instances, fluorescein angiograms, ocular coherence tomography, perimetry, and electroretinograms.

Ezogabine should not be stopped suddenly, because of possible recurrence of seizures. Healthcare professionals and patients should report adverse events related to the use of this drug to the FDA’s MedWatch Safety Program. They should complete an online report here. They can download a form or call 800-332-1088 to request one. The completed form should be sent to the address on the preaddressed form or can be faxed to 800-FDA-0178.